Q. I feel lethargic and sleepy after lunch. Will taking multivitamins help?

Answered by
Dr. Ganeshkumar Suresh Satpute
and medically reviewed by iCliniq medical review team.
Published on Jul 20, 2017

Hello doctor,

I am a 33 year old software professional. I have a lot of work pressure and also loads of stress and tension in my personal life. I sleep around seven to eight hours a day and stick to a very healthy and disciplined lifestyle with respect to timely food habits and taking a balanced diet. My problem is that I feel very lethargic and sleepy for three to four hours post lunch. I also feel a lack of energy sometimes to the extent that it hampers my daily work and duties. It is worth mentioning that I am taking a mild dose medication for epilepsy treatment and was under OCD treatment prior to that.

Dr. Ganeshkumar Suresh Satpute

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

What epilepsy treatment are you on? Drugs prescribed for epilepsy as well as OCD (obsessive compulsive disorder) can cause sedation. If it is not due to the drugs, you can try changing your meal schedule.

It is normal for everyone to feel sleepy after a heavy lunch. But, if it hampers your work, you should change your lunch timings. Take a heavy breakfast and skip lunch or take it around 11 AM.

Also, take up a daily exercise that activates the reward centers of your brain. This will keep you fresh and awake.

For lethargy, you can take multivitamin and multimineral tablets for a month.

Revert with more information to an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hello doctor,

Thanks for replying. The last seizure was five years ago. I am currently taking Oxetol XR 450. The dosage was higher previously. The OCD treatment is over as I am doing quite good now. The last drug I had been prescribed for OCD was Serenata 100. So, at present, I am taking one Oxetol XR 450 in the morning after breakfast, and the same drug of the same strength after dinner. I try to maintain a 12 hours gap between the two doses, as prescribed by my doctor. I have already discussed this lethargy issue with him but, he is not able to find the root cause.

I take a balanced diet of protein, carbohydrates, vegetables, fruits, water, and green tea. I generally take a protein rich breakfast at around 10 AM, have lunch around 1.30 to 2 PM, fruits around 4.30 PM, snacks at 6.30 to 7 PM and dinner around 11 PM. I used to smoke a lot but decreased the count to not more than five a day. I have tea five times daily. Three of them are milk tea with very little sugar and the other two are green tea, with a minute amount of sugar. I have alcohol rarely, once in two months and not more than two to three pegs. I do not have any other vices or addictions. I sleep around 7 to 8 hours during the night but, the sleep is not deep as I dream almost every day. Sometimes, the dreams are pretty stressful. I like to workout when I get time, but I do not do so regularly. I fall ill very rarely and avoid stressing myself when I am tired. Would multivitamins keep the lethargy away? Or do I need more antioxidants? Is there any way to stop these medications without affecting my health or without the chance of a relapse?

Dr. Ganeshkumar Suresh Satpute

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

After reading your detailed description, I would like to suggest a few changes. Rather than taking breakfast at 10 AM, you can take lunch at that time. You can then take fruits at 3 PM, and snacks at 6 PM.

  • Cigarette smoke takes up antioxidants and minerals from the body. So, you should try to stop it altogether.
  • Regarding lethargy, it is the side effect of oxcarbazepine (oxetol). It is a drug known to cause somnolence and fatigue. So, I would suggest you shift to Levipil (Levetiracetam) 500 mg twice initially, then taper it to once. But, do note that the change will be slightly risky as it may produce seizures. So, it would be better to overlap these two tablets initially.
  • Hence forth, you should exercise every day and not just intermittently. You can take antioxidants and a multi-mineral complex for a month. Check if there is an improvement. If not, you can discuss with your doctor about changing to the antiepileptic drug I suggested.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


For the diagnosis of epilepsy, is a PET scan mandatory?

Query: Hi doctor, My four year old son, weighing 16 kg is taking medicine for benign childhood epilepsy. Medicines he is taking are namely Topamac 100 mg a day in two divided doses and Lobazam 15 mg a day (5-0-10).  His MRI for epilepsy protocol is normal without abnormalities. I would like to know whethe...  Read Full »

What is your opinion regarding long-term antiepileptic medication?

Query: Hello doctor, I have already put my query to a neurologist. Still, I would like to get opinion from you as well. My son is 3.5 years old. He has been diagnosed with benign childhood epilepsy. His MRI and CT were normal. There are epileptic form of discharge 8 Hz spikes from right occipital lobe. Us...  Read Full »

Is Gum Inflammation a Curable Problem?

Article Overview: The medical terminology for inflamed gums is 'gingivitis'. It is one of the most common oral health concerns faced by each of us. This article talks about the causes and cure for gingivitis. Read Article


Gingivitis refers to inflammation of the gums. Gums (or gingiva) along with the bones and ligaments form the supporting structure of the teeth. Once they get swollen, there is redness, puffiness, and bleeding of gums. But, in most cases, it is treatable and reversible. When left untreated, it can l...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.